Alert archive / Mississippi / Flash Flood Warnings in 2023

Flash Flood Warning 53, NWS Jackson, MS

September 25, 2023Forrest County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 25, 2023, 2:57 PM CDT for Forrest County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2023, 2:57 PM CDT (19:57 UTC)
Expired
Sep 25, 2023, 5:00 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Forrest County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 120 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WGUS54 KJAN 251957
FFWJAN
MSC035-252200-
/O.NEW.KJAN.FF.W.0053.230925T1957Z-230925T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
257 PM CDT Mon Sep 25 2023

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northern Forrest County in southeastern Mississippi...

* Until 500 PM CDT.

* At 257 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hattiesburg, Petal, Rawls Springs, Sunrise and Macedonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3143 8945 3143 8915 3122 8915 3123 8934
      3135 8935 3135 8945

FLASH FLOOD...RADAR INDICATED

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 2:48 PM CDT, 9 minutes earlier.

Area forecast discussion, Sep 25, 2:48 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
248 PM CDT Mon Sep 25 2023

...New DISCUSSION...

.DISCUSSION...
Issued at 242 PM CDT Mon Sep 25 2023

.DISCUSSION...Afternoon convection unfolding generally as expected
with a focus currently more over the E/SE where there's been better
lower level moisture convergence and midlevel lift from the slow
moving MCV currently located just N of Baton Rouge. Near term hi-res
guidance has this handled decently and actually develops additional
activity for later afternoon/eve more across central sections. This
will be driven by additional moisture convergence and some westward
moving outflows across central sections along with lift from the
general elongated trough over the area. PoPs and weather will hold
in the good chance to likely category (40-70%) from now til 8pm
before a solid downward trend is shown.

Another focus will be on fog potential for tonight. With the
forecast area located to the S of a weak surface boundary and the
lower levels basically moist and showing very light winds,
conditions will be favorable for some patchy fog. Add in some wet
ground with these recent rains, things will only get more
supportive. Due to this, added a graphic to show the threat for
patchy dense fog. Limitation is with clouds and that seems to linger
more over the I-59 corridor, thus have left that area out of the
graphic.

For Tue, diurnal convection will be possible as we see a lingering
mid/upper level shear axis remain. This will support some lift and
we will continue to have enough deep layer moisture across central
and southern areas to support decent rain chances. PoPs will range
from 30-50% with the main time for any activity being from 1-6pm.
Temps tonight and Tue will remain on the warm side with minT 66-70
and maxT 86-90. /CME/

Tuesday night through next Monday

An upper level low pressure, south of the Great Lakes is forecast to
move eastward taking the trough axis over our forecast area towards
the southeast. The lingering shear axis from the trough will help
promote lift, keeping rain chances of 20-50% primarily in the
central and southeastern portions of the area Wednesday afternoon.
On Thursday, diurnal rain chances (up to 30%) will mostly be located
along and south of HWY 84 corridor and east of I-59 as to the
trough/shear axis weakens and heights begins to increase from the
southwest. Overnight temperatures are forecasted to be in the 60s
along high temperatures in the upper 80s in the northeast and low
90s elsewhere throughout the forecast period.

By Friday into early next week, both GFS and Euro guidance forecast
an mid/upper level ridge creating a blocking pattern over the
eastern CONUS. The blocking pattern will allow for deeper dry air to
filter into the CWA, limiting rain chances (less than 15%) and
lowering relative humidity. Warm lower levels will also keep
temperatures above normal into early next week. Additionally, as the
relative humidity decreases into the mid to low 30s by early to mid
next week, fire weather concerns will have to be monitored towards
the end of the forecast period. /SW/

&&

.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Mon Sep 25 2023

Afternoon convective activity breaking out across the SE half
right now. Look for this to continue along with seeing some
central areas get some activity by later afternoon and evening.
TAFs are a combo of VC and prevailing shra/tsra for the most
active area/sites, but will use amd to cover other areas if
something develops later. Overnight, we will have increased
potential for some fog due to some slightly wet ground and
lingering boundary layer moisture as we (forecast area) will be
situation near and to the south of the weak surface boundary. If
more clearing can occur, better fog formation will be likely. For
now, will go with a mix of MVFR/IFR vis restrictions along with a
brief period of low ceilings as well. Quick improvements to VFR
are anticipated by 13-14z. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  89  68  90 /  50  50  10  30
Meridian      68  89  67  86 /  50  50  10  40
Vicksburg     68  88  68  89 /  30  30  10  10
Hattiesburg   69  91  69  88 /  50  40  20  50
Natchez       68  88  68  89 /  60  50  10  30
Greenville    67  90  65  90 /  30  10   0  10
Greenwood     67  90  66  89 /  10  20   0  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

CME/SW/CME
Hazardous weather outlook, Sep 25, 1:44 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
144 PM CDT Mon Sep 25 2023

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>045-047>051-
053>056-059>063-261845-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Warren-
Hinds-Rankin-Scott-Newton-Claiborne-Copiah-Simpson-Smith-
Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
144 PM CDT Mon Sep 25 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...Tonight and Tuesday

FOG
THREAT...Limited
TIMING...Tonight

Tonight, patchy fog, some dense, is possible with visibilities
potentially down to a half of a mile at times.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

MSZ046-052-057-058-064>066-072>074-261845-
Kemper-Lauderdale-Jasper-Clarke-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
144 PM CDT Mon Sep 25 2023

This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

36

&&

...HAZARD LEGEND...

*FOG*
Significant...Widespread dense fog with visibilities a quarter
 mile or less are likely.
Elevated...Areas of dense fog with visibilities a quarter mile
 or less are likely.
Limited...Patchy dense fog is possible with visibilities
 potentially down to a quarter of a mile.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 4:25 AM CDTSpecial Weather StatementJANIssaquena, Sharkey35 min
Sep 25, 4:24 PM CDTSpecial Weather StatementJANScott66 min
Sep 25, 5:14 PM CDTSpecial Weather StatementJANSimpson61 min

Nearby

Flash Flood Warnings in Mississippi, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.